Steroid Injection Site Linked to Bone Changes in Osteoarthritis Patients
The incidence of osteonecrosis and bone collapse is significantly greater for osteoarthritis patients who receive steroid or anesthetic injections in the hip versus the shoulder. The findings come from new research presented at the annual meeting of the Radiological Society of North America being held in Chicago.
A total of 146 individuals (aged 19 to 92 years) were part of the study, led by Connie Y. Chang, MD, Harvard Medical School. The intervention group (n=102) was administered hip injections and received X-ray images of the hip at the time of injection and then at a follow-up between 3 and 9 months later.
Two control groups were used as comparison. One (n=102) received no hip injections and the other (n=44) received an injection in the shoulder. The X-rays were independently reviewed by 2 radiologists.
The results showed that 22–24% of the hip injection group had new osteonecrosis vs. 5–9% of the hip control group and 5% of the shoulder injection group. Additionally, bone collapse was identified in 15–17% of those who received a hip injection, at the head of the femur bone. The corresponding collapse for the hip control and shoulder control group was 4% and 2%, respectively.
The hip injection group also had increased osteoarthritis compared to the other groups, however, this was not deemed statistically significant.
Despite the findings, Dr. Chang struck a cautious tone recommending that more research be conducted to elucidate what is causing these changes in some patients. She also suggested that those who experience severe hip pain may be prone to faster progression of bony changes compared to the control groups. “We don't want to deter patients from getting an injection. These results are enough to warrant an investigation, but not enough to cancel a procedure,” said Dr. Chang.
For more information visit rsna.org.